It’s a common question for those of us who are less enthralled by exercise than most. From our relaxed positions, often on the sofa, we wonder aloud (sometimes in jest, but mostly with the utmost seriousness), am I allergic to exercise? Turns out – we could be.
Exercise induced anaphylaxis is an uncommon disorder where an allergic reaction, often severe, occurs after an individual has taken part in any physical activity. The condition has only been recognised for the past 30 years and is currently vastly under-researched, but here’s what we do know.
Types of exercise induced anaphylaxis
Symptoms of this reaction occur when a particular food is eaten before exercise. Often that same food can be eaten without any affect when no physical activity follows. The most common culprit food is wheat, although others including shellfish and nuts. In very rare cases, symptoms can occur when the food is eaten directly after exercise.
According to medical experts at charity, Anaphylaxis UK, anyone diagnosed with FDEIA should avoid any exertion on the day they eat their specific trigger food. They also advise that those with a history of FDEIA should never exercise alone.
According to Anaphylaxis UK, researchers have reported on a 16-year-old boy in Japan who had a four-year history of allergic reactions when he exercises in the winter. According to tests, food was not thought to be a factor but it was a combination of the cold and vigorous exercise that triggered symptoms.
Also in Japan, a 17-year-old boy suffered anaphylaxis while jogging directly after eating a pancake whose mix had been stored for several months after it had been opened. Once examined under a microscope, many live mites were discovered in the mix, with researchers concluding that it was ingestion of mites combined with exercise that caused the symptoms.
LTPs are usually found in foods that come from plants. LTP Syndrome is an allergy which affects people who have become sensitised to LTPs. Patients may find they react to one or more of the following groups: vegetables, fruits, nuts or cereals. In many cases, reactions only occur alongside additional factors such as exercise.
As with most allergies, symptoms of exercise induced anaphylaxis can vary from mild to severe. Mild symptoms include:
- Widespread flushing of the skin
- Swelling of the skin anywhere on the body
- Swelling of the lips
- Abdominal pain
- Nausea and vomiting.
Alongside a dramatic fall in blood pressure (anaphylactic shock) other more severe symptoms are:
- A swollen tongue
- Hoarse voice
- Difficulty swallowing
- Difficult or noisy breathing
- Wheezing when breathing
- A persistent cough
- Feeling faint or weak.
The person may be weak or floppy and also have a sense that something terrible is happening, leading them to collapse and be unconscious. It’s important for pharmacy staff to note that individuals suffering from an exercised-induced allergic reaction may have mild symptoms without severe ones occurring but should still be monitored closely.
Case study: Rosie Garwood, 23
“I’d never been allergic to anything before,” says Rosie. “Luckily for me, it’s definitely never been something I’d had to consider when eating.” That was until August 2020. Lockdown rules were beginning to lift for the first time and Rosie was relaxing in a friend’s garden. “We were just spending time together,” she explains. “We’d had some dinner and then started to play a game of volleyball.”
That was when Rosie started to have – what she now knows to be – a severe allergic reaction. “It just came out of nowhere. Suddenly my face felt like it was swelling up and I felt really wheezy.” It got to the point where an ambulance was called and an EpiPen administered, eventually symptoms calmed down.
The doctors had absolutely no idea what had caused her anaphylaxis and, after she’d gradually eaten every item of food that she’d had on the night again without reaction, assumed it was a freak one-off event, prescribing her with an EpiPen on the off chance that it could happen again.
Two and a half years later, it did. This time Rosie had eaten dinner and then gone out for a run. Upon returning home, she felt her tongue begin to swell. “Even after so much time I still recognised that feeling and knew immediately that something wasn’t right,” she says. “About five minutes later, I had come up in hives and I could feel my throat closing up, it was a really terrifying situation.
“Luckily, I still had those EpiPens. We phoned 999 and they talked my housemates through how to administer the injection. Then the ambulance came and I was taken in to be checked over and receive my replacement injector.”
Now, after much deliberation – as she awaits an allergy appointment to confirm suspicions – Rosie’s doctors think her allergy can be put down to food-dependent exercise induced anaphylaxis. That food is thought to be shellfish, specifically prawns, the only ingredient that links the two meals.
“I’d never heard of exercise influencing allergies before, but especially since I’ve eaten prawns (and all the ingredients) between the two incidences, it makes the most logical sense,” she says.
“It takes a long time to get referred for allergy testing at the moment, but for now I carry my EpiPens with me just in case and I’m currently avoiding prawns regardless of my exercise schedule. It’s nice to have some clarity on the situation so I don’t have to constantly worry that I will have a reaction.”
Not just exercise!
Exercise is not the only factor that, when combined with a hidden food allergy, can cause anaphylaxis. Other influences, including pain-killing drugs, can have a significant effect. When taken within a few hours of a food allergen, aspirin, ibuprofen, diclofenac, naproxen and other non-steroidal anti-inflammatory drugs (NSAIDs), can result in an anaphylactic attack even though the food and/or drug is tolerated when taken alone.
Other examples include stress or anxiety, consumption of alcohol with food, eating a large amount of food, extreme cold and the menstrual cycle.
How can pharmacy help?
Pharmacy teams can help patients suffering from any allergies by raising awareness within the store. Firstly, it’s important to stay up to date with any guidance on different types of allergies. This can be done via the NHS website, or by checking in on charity websites such as allergyuk.org and anaphylaxis.org.uk.
Most charities have resources such as posters that can be printed off and placed around the pharmacy to spark conversation with customers. Staff should also be aware of the different kind of autoinjectors and how to administer them if the situation requires it (see boxout). For more information on exercise induced anaphylaxis, click here.
Adrenaline autoinjectors (AAIs)
People with serious allergies are often prescribed two adrenaline autoinjectors to carry with them at all times. They should be used as soon as an individual is suspected of having a serious reaction.
If administering an epinephrine autoinjector to someone who is experiencing an anaphylactic reaction, they should be placed into the correct position flat on the floor with their legs raised. If they’re pregnant they should lie on their left side. People having trouble breathing should sit up to help, but then lie down again when possible.
There are three main types of adrenalin autoinjectors, all of which have slightly different usage instructions:
- EpiPen – EpiPen’s are usually orange with a blue cap. If administering one of these, remember the phrase “blue to the sky, orange to the thigh.” Remove the blue safety cap, position the orange tip at 90 degrees approximately 10cm away from the outer thigh and jap the EpiPen firmly into the outer thigh at a right angle. Hold firmly for three seconds, before removing and safely discarding.
- Jext – To use a Jext, remove it from its flip top case, grasp it in your dominant hand with your thumb closest to the yellow cap. Pull off the yellow cap with your other hand and push the black tip firmly into the outer thigh until you hear a click. Keep it pushed in for 10 seconds, then remove. Massage the area for a further 10 seconds.
- Emerade – Emerade auto-injectors are usually white in colour. To use, remove the Emerade Cap and press it into the thigh for five seconds.
Once any one of these autoinjectors has been administered, pharmacy teams should dial 999, ask for an ambulance and say anaphylaxis. The person having the reaction will usually need to go into hospital for six to 12 hours for monitoring as symptoms can occasionally return during this period.